Michigan, 2012Damaging Winds and Heavy Rain in Michigan, May 28, 2012
May 28, 2012 · NWS MQT · 3 events in 3 counties and zones
A cold front moving through a warm and unstable airmass produced isolated severe thunderstorms over south central Upper Michigan on the afternoon of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through a warm and unstable airmass produced isolated severe thunderstorms over south central Upper Michigan on the afternoon of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 28, 11:25 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, May 28, 11:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
125 PM EDT MON MAY 28 2012
.SYNOPSIS...
ISSUED AT 532 AM EDT MON MAY 28 2012
BROAD UPPER LOW IS CENTERED OVER MONTANA AND SASKATCHEWAN WHILE
RIDGE IS PRESENT FM SOUTHEAST UNITED STATES INTO GREAT LAKES. SW
FLOW ALOFT IS PUSHING INTO UPR LAKES BUT DUE TO CAPPING ALOFT
MAJORITY OF SHRA/TSRA ARE STAYING OUT TO WEST OF CWA JUST AHEAD
OF SFC LOW AND COLD FRONT. EXCEPTION ARE SHRA/TSRA FORMING ALONG
H7 FRONT OVR LK SUPERIOR. ISOLD SHRA GRAZED PORTIONS OF KEWEENAW
AROUND 03Z...BUT REST OF ACTIVITY HAS STAYED OVR LK SUPERIOR AND
ISLE ROYALE. WARM FRONT NEVER MADE IT INTO UPR MICHIGAN ON SUNDAY
BUT WILL LIFT THROUGH THIS MORNING SETTING UP POTENTIAL FOR VERY
WARM DAY BEFORE COOLER TEMPERATURES MOVE BACK IN FOR TUESDAY AND
WEDNESDAY.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 532 AM EDT MON MAY 28 2012
H85-H7 FRONTS WELL TO THE NORTH EARLY TODAY AND CONVECTION OVR
NORTHEAST MINNESOTA SHOULD STAY ANCHORED MOSTLY TO THE SFC COLD
FRONT/LOW-LEVEL JET. ONE LITTLE SHORTWAVE IS LIFTING NORTHEAST
TOWARD UPR MICHIGAN...BUT 00Z GRB SOUNDING IS CAPPED AND THERE IS
LITTLE MOISTURE TO PRODUCE SHRA AND TSRA. RADAR TRENDS IN LAST
COUPLE HOURS DO SUGGEST THAT NEXT SHORTWAVE UPSTREAM CURRENTLY
PUSHING INTO NORTHWEST IOWA WILL CONTINUE NORTHEAST AND PROPEL AREA
OF SHRA/TRSA CURRENTLY OVR SOUTHERN AND SOUTHEAST MINNESOTA INTO
SOUTHWEST CWA BTWN 11-13Z THIS MORNING. WILL KEEP THEME OF SCT
SHRA/TSRA SPREADING BACK INTO CWA FM SOUTHWEST TO NORTHEAST THROUGH
THE MORNING. FARTHER EAST...MID-HIGH CLOUD BLOWOFF SEEMS LIKELY
ELSEWHERE AS WINDS ALOFT ARE FM SOUTHWEST.
UPPER LOW IN THE ROCKIES MOVES EAST TO THE DAKOTAS BY AFTN. RESULT
IS SFC LOW SLIDING ACROSS LAKE SUPERIOR WITH COLD FRONT OR REALLY
MORE OF A PRE-FRONTAL TROUGH/MOISTURE GRADIENT SWEEPING INTO CNTRL
CWA BY 18Z. TROUGH IS PRETTY SHALLOW AS WINDS AT H925 AND UP ARE
MORE UNIDIRECTIONAL FM SW. BOUNDARY INTERACTING WITH LAKE BREEZES
OVR CNTRL CWA AND MLCAPES UP TO 1000J/KG SHOULD BE GOOD ENOUGH TO
KICK OFF SCT SHRA/TSRA THIS AFTN. ALSO POSSIBLE THAT EARLY MORNING
CONVECTION MAY PUT OUT A BOUNDARY TO TRIGGER CONVECTION. THIS
ALREADY HAPPENED EARLIER THIS MORNING WITH INITIAL SHRA/TSRA OVR
EASTERN MINNESOTA. ANOTHER CAVEOT IS MID CLOUDS AROUND AT TIMES
THROUGH THE EARLY AFTN WHICH COULD CUT DOWN ON HEATING AND OVERALL
INSTABILITY. OVERALL...CONVECTION FCST IS NOT VERY CLEAR CUT TODAY
AND THERE ARE ALOT OF WAYS IT COULD END UP TURNING OUT.
GIVEN MLCAPES AROUND 1000J/KG AND DEEP LAYER SHEAR 30-40 KTS...STILL
A RISK OF ISOLD SVR STORMS IN THE AFTN...ESPECIALLY OVR CNTRL UPR
MICHIGAN IN AREA BOUNDED BY MQT TO IMT TO ESC TO P53 WHERE MAX
INSTABILITY IS CO-LOCATED WITH MOST FAVORED SPOT PER CLIMO FOR LK
BREEZE CONVERGENCE. HIGH FREEZING LEVELS AOA 14KFT AND MARGINAL
INSTABILITY/SKINNY CAPE ON FCST SOUNDINGS LIMITS LARGE HAIL
POTENTIAL. STILL THINK GREATEST HAZARD WOULD BE POSSIBLE DAMAGING
WIND GUSTS WITH DCAPE NEARING 1000 J/KG AND 1000-850MB LAPSE RATES
NEAR 9C/KM. DCAPE INCREASES AFT 18Z OVR CNTRL AS DRY SLOT H85-H5
FCST TO PUSH ACROSS AREA. KEPT WITH GOING FCST FOR HIGHS WELL INTO
THE 80S CNTRL AND EAST AWAY FM LK MICHIGAN THOUGH IF MID CLOUDS ARE
MORE SUBSTANTIAL THROUGH EARLY AFTN...TEMPS COULD END UP MORE IN THE
UPR 70S TO AROUND 80 DEGREES. DEFINITELY SEEMS THAT TEMPERATURE PART
OF THE FCST HAS LARGER ERROR POTENTIAL.
LINGERING SHRA/TSRA SHOULD EXIT EARLY THIS EVENING AS SFC LOW AND
PRE-FRONTAL TROUGH HEAD EAST AND WITH H85-H7 MOISTURE TRANSPORT
FOCUSING MORE INTO ONTARIO AND QUEBEC SOUTH OF JAMES BAY. NOT QUITE
OUT OF WOODS IN TERMS OF SHRA/TSRA CHANCES THOUGH AS MODELS HAVE
TRENDED FARTHER EAST WITH WAVE THAT IS CURRENTLY WRAPPING AROUND THE
UPPER LOW OVR MONTANA. ECMWF/GFS/NAM ALL SHOW THE WAVE AND SOME WEAK
MOISTURE ADVECTION AFFECTING WESTERN/NORTHWEST CWA THIS EVENING AND
EARLY OVERNIGHT HOURS. BUMPED UP TO SCT POPS FOR KEWEENAW GIVEN THE
TRENDS. MID LEVEL LAPSE RATES NOT ALL THAT IMPRESSIVE SO EXPECT ONLY
A SLIGHT CHANCE OF TSRA. SOME OF THE HIGHER RESOLUTION MODELS GO
COMPLETELY BONKERS WITH QPF OVR WESTERN CWA THIS EVENING. THINK THIS
IS OVERDONE SINCE THE MUCH MORE MOISTURE LADEN AIR MASS WILL BE WAY
TO THE EAST AT THAT POINT. COULD SEE NEED TO RAISE POPS FOR A PERIOD
OF SOME SHRA IF TRENDS CONTINUE THOUGH.
INTO TUESDAY...NO REAL CHANGE TO GOING FCST OF THICKENING CLOUDS AND
INCREASING INSTABILITY SHRA BY AFTN AS UPPER TROUGH AXIS SETTLES
CLOSE BY. HINT OF ANOTHER SHORTWAVE ROTATING THROUGH BY THIS TIME
TOO WHICH ONLY ENHANCES THE SHRA CHANCE. AT THE LEAST SHOULD BE A
FAIRLY CLOUDY AFTN AND EVENING. H85 TEMPS 4-6C SUPPORT HIGHS INTO
THE 50S FAR WEST AND MOSTLY IN THE 60S FOR OTHER AREAS. IF H85 TEMPS
WERE A BIT WARMER WOULD PROBABLY NEED MENTION OF AT LEAST ISOLD
TSRA. AT THIS POINT THOUGH...MID LEVEL LAPSE RATES ARE NOT STEEP
ENOUGH TO ADD INTO THE FCST. GUSTY WEST WINDS LIKELY ON THE KEWEENAW
THOUGH NO GUIDANCE REALLY SHOWS ANYTHING ABOVE 30 MPH FOR PEAK GUSTS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 532 AM EDT MON MAY 28 2012
TUE NIGHT...SHORTWAVE MOVING THROUGH MID-LVL TROF AXIS COMBINED WITH
850 MB TEMPS FALLING TO -2 TO -4C OVER LAKE SUPERIOR MAY PROVIDE
JUST ENOUGH INSTABILITY/LIFT TO SUPPORT SOME ISOLD LAKE ENHANCED RAIN
SHOWERS IN CYCLONIC NW FLOW. THUS...WILL MAINTAIN SLIGHT CHC POPS
ACROSS MUCH OF THE CWA.
WED WILL BE THE COLDEST DAY OF THE WEEK AS THE 850 MB THERMAL TROF
WITH -2 TO -3C TEMPS MOVES ACROSS THE AREA IN THE WAKE OF SECONDARY
TROUGH/COLD FRONT. WITH FAIRLY STIFF NW FLOW ESPECIALLY NEAR LAKE
SUPERIOR...EXPECT HIGHS RANGING FROM THE MID 40S NEAR LAKE SUPERIOR
TO THE MID 50S SOUTH CENTRAL.
EXPECT VERY CHILLY LOW TEMPS WED NIGHT AS SFC RDG BUILDS IN FROM THE
WEST. PCPN WATER VALUES AROUND .25 INCH OR 25-30 PCT OF NORMAL ALONG
WITH LIGHT WINDS AND SUBSIDENCE UNDER RDG WILL RESULT IN IDEAL
RADITIONAL COOLING CONDITIONS. EXPECT MIN TEMPS TO PLUMMET NEAR OR
BELOW THE FREEZING MARK FOR MANY INLAND LOCATIONS WHILE TEMPS NEAR
THE GREAT LAKES SHORES STAY WARMER...IN THE MID TO UPPER 30S.
MODELS INDICATE A SFC RIDGE WILL DOMINATE THE FORECAST THU THROUGH
NEXT SUN...WITH LITTLE OR NO PRECIP EXPECTED. TEMPERATURES WILL SHOW
A GENERAL WARMING TREND TOWARD THE END OF THE WEEK...WITH INLAND
HIGHS EXPECTED TO BE IN THE LOW TO MID 70S OVER MOST OF THE AREA BY
NEXT WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 125 PM EDT MON MAY 28 2012
KCMX...A PERIOD OF IFR CIGS WILL GIVE WAY TO MAINLY VFR CONDITIONS
LATER THIS AFTERNOON AS DRIER AIR MOVES IN WITH WRLY FLOW.
LIFR FOG/STRATUS AND ISOLD SHRA COULD REDEVELOP BY LATE EVENING WITH
A SHRORTWAVE TROUGH BRUSHING THE AREA IN A WESTERLY FLOW BEFORE
LIFTING LATE TONIGHT AS DRIER AIR MOVES IN FROM THE WEST.
KIWD...EXPECT VFR CONDITIONS TO PREVAIL THROUGH MUCH OF THE PERIOD
IN A PREVAILING WSW FLOW. THERE IS A SMALL CHANCE FOR SHOWERS EARLY
THIS EVENING AS A SECONDARY TROUGH/FRONT MOVES THROUGH WITH DRY
CONDITIONS EXPECTED BEHIND IT FOR THE OVERNIGHT HOURS.
KSAW...LOOK FOR MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. THERE IS A
CHC FOR TSRA EARLY TO LATE AFTERNOON AS A SFC TROUGH MOVES INTO THE
AREA. OTHERWISE...DRIER WRLY FLOW WILL BE UNFAVORABLE FOR
DEVELOPMENT OF ANY CIGS BLO VFR.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 532 AM EDT MON MAY 28 2012
LOW PRESSURE OVER THE NRN PLAINS AND ASSOC PRES FALLS OVER WESTERN
LAKE SUPERIOR HAS RESULTED IN GUSTY EAST-NORTHEAST WINDS GUSTING
NEAR 25 KTS OVER THE WEST HALF OF LAKE SUPERIOR. EXPECT WINDS TO
SHIFT SOUTHWEST TO WEST WINDS TO 25 KTS IN THE WAKE OF A
TROUGH/FRONTAL PASSAGE...ESPECIALLY OVR WRN AND NCNTRL LAKE SUPERIOR
AROUND ISLE ROYALE AND THE KEWEENAW PENINSULA. WINDS VEERING
NORTHWEST TUE NIGHT BEHIND A SECONDARY COLD FRONT COULD THEN REMAIN
GUSTY TO NEAR 30 KTS OVER EASTERN LK SUPERIOR TUE NIGHT INTO
WEDNESDAY MORNING. WINDS WILL DIMINISH LATER WEDNESDAY AS HIGH
PRESSURE BUILDS BACK OVER THE AREA.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLA
SHORT TERM...JLA
LONG TERM...VOSS
AVIATION...JLB
MARINE...VOSS
Hazardous weather outlook, May 28, 4:21 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
621 AM EDT MON MAY 28 2012
MIZ001>007-009>014-084-085-291200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
621 AM EDT MON MAY 28 2012 /521 AM CDT MON MAY 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THERE IS A SLIGHT
CHANCE OF DAMAGING WINDS AND LARGE HAIL OVER MAINLY THE EAST HALF OF
UPPER MICHIGAN IN THE AFTERNOON AND EARLY EVENING WITH THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FROST IS POSSIBLE INLAND FROM THE GREAT LAKES ON WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-291200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
621 AM EDT MON MAY 28 2012 /521 AM CDT MON MAY 28 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY OVER WESTERN SECTIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-291200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
621 AM EDT MON MAY 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY DURING THE
AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT CHANCE OF DAMAGING
WINDS AND LARGE HAIL WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Thunderstorm Wind, Menominee
- When
- May 28, 2:00 PM CST to 2:05 PM CST
- Where
- Menominee County, 0.84 mi SE of Stephenson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 45.410, -87.610
Power lines and trees were reported down across the railroad tracks in Menominee. Emergency services were activated for the area.
Thunderstorm Wind, Delta
- When
- May 28, 3:34 PM EST to 3:39 PM EST
- Where
- Delta County, 0.84 mi SW of Schaffer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.760, -87.310
The spotter near Schaeffer reported trees greater than five inches in diameter down across his yard.
Heavy Rain, Alger
- When
- May 28, 4:10 PM EST to 4:50 PM EST
- Where
- Alger County, 3.45 mi S of Ridge
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -86.750
The spotter seven miles southwest of Munising measured 1.50 inches of rain from a thunderstorm in 40 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 28 to 29, 20121 injured · 1.75 in hail · 23 events
- Flooding and Damaging Winds in Florida, May 28, 2012$30,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379584, 379583, 379586.